Colorado, 2010

Flash Flooding in Colorado, August 4, 2010

August 4, 2010 · NWS PUB · 2 events in 2 counties and zones

Slow moving thunderstorms produced flash flooding north of Woodland Park in Teller County and near the Pikes Peak Highway in El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Slow moving thunderstorms produced flash flooding north of Woodland Park in Teller County and near the Pikes Peak Highway in El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 2:31 PM MST, 57 minutes earlier.

Area forecast discussion, Aug 4, 2:31 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT WED AUG 4 2010

.SHORT TERM...
(TONIGHT AND THURSDAY)

...MORE OF THE SAME FOR THURSDAY...

CURRENTLY...WARM AND MOIST REGIME CONTINUES ACROSS THE FORECAST
AREA...WITH TEMPS CLIMBING INTO THE MID 70S TO LOWER 80S IN MOST
LOCATIONS AND DEWPOINTS RIGHT AROUND 60 F. CONVECTIVE ACTIVITY
STARTED EARLIER TODAY AT 11 AM...BUT SO FAR THE WIDESPREAD STORM
ACTIVITY HAS BEEN TIED TO THE HIGHER TERRAIN.

TONIGHT AND TOMORROW...HARD TO SAY ANYTHING NEW THAT HAS NOT BEEN
SAID ALREADY THE PAST 4 OR 5 DAYS. THE FLASH FLOOD POTENTIAL
CONTINUES UNTIL MIDNIGHT TONIGHT...THEN PICKS UP ONCE AGAIN TOMORROW
AFTERNOON AND EVENING. THIS IS DUE TO A FEW FACTORS THAT HAVE NOT
CHANGED AT ALL...THAT IS...THE MONSOON PLUME OVER THE 4 CORNERS
CONTINUES TO LAY ACROSS COLORADO...LLVL MOISTURE OVER THE E PLAINS
REMAINS IN PLACE AS EVIDENT BY DEWPOINTS RIGHT AROUND 60 F FOR THE
PLAINS AND AROUND 50F FOR THE HIGH VALLEYS...AND LIGHT STEERING
FLOW. THEREFORE...SOLAR INSOLATION HAS BEEN KICKING OFF SLOW MOVING
STORMS OVER THE HIGHER TERRAIN THAT TAP INTO THE MOISTURE
FEED...THEN INTERSECTING OUTFLOW BOUNDARIES CONTINUE THE ACTIVITY
FOR THE ADJACENT PLAINS INTO THE EVENING. BOTH NAM AND GFS MODELS
INDICATE A H5 VORT MAX ROLLING ACROSS THE CWA THIS EVENING THAT
SHOULD HELP KEEP CONVECTION PERCULATING WELL INTO THE LATE NIGHT.
RAINFALL RATES OF ANYWHERE FROM .5" TO 2" PER HOUR ARE POSSIBLE AS
THE STORMS FEED OFF THE ABUNDANT MOISTURE...AND SINCE THE GROUND IS
ALREADY SOMEWHAT SATURATED FROM RECENT RAINFALL...FLASH FLOODING IS
DEFINITELY A POSSIBILITY.

SO...LOOK FOR PERIODS OF HEAVY RAINFALL THIS EVENING MAINLY OVER THE
HIGHER TERRAIN AND ALONG AND NORTH OF HIGHWAY 50 FOR THE E PLAINS. A
MILD NIGHT IS FORECAST UNDER MOSTLY CLOUDY SKIES...THEN TEMPS WARM
BACK UP INTO THE 80S TOMORROW FOR ANOTHER ROUND. MOORE

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

...FLASH FLOOD THREAT CONTINUES THURSDAY EVENING...

MONSOON PLUME REMAINS TRAPPED WITHIN UPPER RIDGE ACROSS THE REGION
KEEPING PRECIP WATERS ON THE HIGH SIDE (150%+ OF NORMAL). STILL
LOOKING AT SHORTWAVE ENERGY MOVING UP FROM THE SOUTHWEST TO TRIGGER
FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THROUGH FRIDAY.  MODELS DIFFER ON LOCATION OF AXIS OF HEAVIER
QPF...BUT SEEM TO AGREE IN LIFTING OLD FRONTAL BOUNDARY ACROSS NM/TX
PANHANDLE NORTHWARD TO NEAR THE SRN CO BORDER BY THURS EVENING.  GFS
BREAKS OUT FAIRLY WIDESPREAD QPF ACROSS THE SOUTHEAST PLAINS THURS
EVENING...NAM KEEPS FOCUS FOR HEAVIER ACROSS THE SOUTHERN
SANGRES/RATON MESO REGION.  GIVEN UNCERTAINTIES...WILL BROAD BRUSH
SCATTERED TO LIKELY POPS ACROSS THE REGION...AND KEEP FLASH FLOOD
WATCH GOING THROUGH THE EVENING HOURS.  THINK HIGHEST THREAT WILL BE
ACROSS THE EASTERN MTS/PLAINS.

LEE TROF DEVELOPS ACROSS THE SOUTHEAST PLAINS FOR FRI AND SAT...AND
DEW POINTS BEGIN TO DRY OUT ACROSS THE PLAINS...(INTO THE UPPER
40S/LOWER 50S...INSTEAD OF THE 50S AND LOWER 60S).  DIFFUSE FRONTAL
BOUNDARY ACROSS THE PLAINS LIFTS BACK TO THE NORTH FRI AFTN...WITH
FOCUS FOR THUNDERSTORMS SHIFTING NORTHWARD ACROSS KIOWA COUNTY FRI
AFTN. WILL KEEP ONLY SOME ISOLATED POPS ACROSS THE PLAINS FOR
NOW...BUT FAIRLY HIGH POPS ACROSS THE MOUNTAINS AS HEATING AND
RESIDUAL MOISTURE SHOULD YIELD FAIRLY GOOD COVERAGE.  HARD TO PICK
OUT ANY SHORTWAVES TO HELP ENHANCE CONVECTIVE COVERAGE EITHER OF THESE
DAYS...SO WILL NOT HOIST ANY MORE FLASH FLOOD WATCHES FOR NOW.

SUNDAY/MONDAY LOOKS WETTER IN LATEST MODEL RUNS WITH NEW SURGE OF
MONSOON MOISTURE SPREADING UP FROM THE SOUTH BETWEEN WEST COAST TROF
AND SRN U.S. UPPER RIDGE.  FOCUS STILL LOOKS PRIMARILY OVER THE
MOUNTAINS THIS DAY...WITH LEE TROF ACROSS THE PLAINS KEEPING
SLIGHTLY DRIER DEW POINTS ACROSS THE REGION.

LONG RANGE MODELS SUGGEST DRIER CONDITIONS FOR TUE/WED...AS
SOUTHWEST FLOW ALOFT SHOVES MONSOON MOISTURE TO THE EAST AND LEE
TROFING DRIES OUT THE SFC DEW POINTS INTO THE 30S AND 40S.  THUS
WILL PLAY A WARMING AND DRYING TREND INTO THE NEW DAY 8.  -KT

&&

.AVIATION...
CONCERNS FOR THE THREE MAIN TAF SITES...KCOS...KPUB AND
KALS...CONTINUE TO BE THE LIKELY PERIODS OF HEAVY RAIN PRODUCING
MVFR TO IFR VISIBILITIES. THUNDERSTORM ACTIVITY TONIGHT THROUGH
03Z...AND AGAIN TOMORROW STARTING BY 17Z...WILL BRING THE THREAT OF
CLOUD TO GROUND LTG AND GUSTY ERRATIC WINDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ058>089-093-
095>098.

FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR COZ058>089-093-095>098.

&&

27/31
Hazardous weather outlook, Aug 4, 10:39 AM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1139 AM MDT WED AUG 4 2010

COZ058>089-093>099-051745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1139 AM MDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOODING WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
ALL OF THE MOUNTAINS AND HIGH VALLEYS...AND MOST OF THE PLAINS.
THE GREATEST THREAT OF FLASH FLOODING WILL BE ALONG THE EASTERN
SLOPES OF THE SOUTHERN MOUNTAINS...AND ALONG THE I-25 CORRIDOR.

IN ADDITION TO THE HEAVY RAIN THREAT...ONE OR TWO OF THE STORMS
ALONG THE RATON MESA COULD BE ON THE STRONG SIDE...PRODUCING WIND
GUSTS TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD HEAVY RAINFALL FROM THUNDERSTORMS WILL BE POSSIBLE ON
THURSDAY AND FRIDAY ACROSS SOUTHERN COLORADO. STORMS WILL BE
ONGOING ACROSS THE EASTERN PLAINS THURSDAY MORNING BEFORE A SECOND
ROUND OF THUNDERSTORMS DEVELOPS OVER THE MOUNTAINS AND SPREADS
EAST INTO THE PLAINS BY THURSDAY EVENING. ABUNDANT MOISTURE ACROSS
THE REGION WILL ONCE AGAIN LEAD TO HEAVY RAINFALL AND A FLASH
FLOOD THREAT...ESPECIALLY IN AREAS THAT HAVE SEEN PREVIOUS HEAVY
RAINFALL. A SIMILAR SETUP WILL OCCUR ON FRIDAY WITH HEAVY RAINFALL
ONCE AGAIN POSSIBLE. SMALL HAIL TO THE SIZE OF DIMES AND WIND
GUSTS UP TO 50 MPH WILL ACCOMPANY STORMS ON THURSDAY AND FRIDAY.

THE PATTERN ACROSS THE AREA IS FORECAST SHIFT WITH A MORE TYPICAL
SUMMER TIME PATTERN SETTING UP. DIURNALLY AND TERRAIN DRIVEN
THUNDERSTORMS ARE FORECAST TO DEVELOP EACH AFTERNOON SATURDAY
THROUGH TUESDAY. THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINOUS
TERRAIN AND AND SPREAD INTO THE ADJACENT LEE SLOPES BY THE
EVENING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...HOWEVER THE
MORE ISOLATED NATURE OF STORMS WILL KEEP THE FLASH FLOOD RISK TO A
MINIMUM.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE ENTIRE REGION THIS AFTERNOON AND TONIGHT.

27/31

In the hours before

Special weather statement, Aug 4, 12:03 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
103 PM MDT WED AUG 4 2010

COZ064>066-041930-
LA GARITA MOUNTAINS ABOVE 10000 FT-SAGUACHE COUNTY EAST OF
CONTINENTAL DIVIDE BELOW 10000 FT-SAGUACHE COUNTY WEST OF CONTINENTAL
DIVIDE BELOW 10000 FT-
103 PM MDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...
  NORTHEASTERN MINERAL COUNTY IN SOUTH CENTRAL COLORADO...

AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF CREEDE...OR 40 MILES SOUTH
OF GUNNISON...WHICH WAS MOVING TOWARD THE NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTH PASS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

STARK
Special weather statement, Aug 4, 12:32 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT WED AUG 4 2010

COZ079-080-083-042000-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-WET MOUNTAINS ABOVE 10000
FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
132 PM MDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO...
  EXTREME NORTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTH OF GARDNER...OR 37 MILES SOUTHWEST
OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTH
CENTRAL HUERFANO COUNTY AND EAST CENTRAL CUSTER COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

STARK
Special weather statement, Aug 4, 1:23 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
223 PM MDT WED AUG 4 2010

COZ077>080-083-042100-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-WESTERN/CENTRAL FREMONT
COUNTY BELOW 8500 FT-WET MOUNTAIN VALLEY BELOW 8500 FEET-WET
MOUNTAINS ABOVE 10000 FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
223 PM MDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...
  NORTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF FLORENCE...OR 37 MILES WEST
OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL
FREMONT COUNTY AND NORTH CENTRAL CUSTER COUNTY NORTH OF HIGHWAY 96.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 4, 1:57 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT WED AUG 4 2010

COZ076>079-083-042130-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-NORTHWESTERN FREMONT
COUNTY ABOVE 8500 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET
MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS BETWEEN 6300 AND 10000
FT-
257 PM MDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...
  NORTH CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO...

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF ROYAL GORGE...OR 41 MILES WEST
OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TEXAS CREEK.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 4, 2:15 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT WED AUG 4 2010

COZ081-084-042145-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
315 PM MDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WOODLAND PARK...OR 23 MILES
NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST
AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PALMER LAKE.
  MONUMENT.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 4, 3:13 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT WED AUG 4 2010

COZ081-084-085-042245-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
413 PM MDT WED AUG 4 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...NORTHWESTERN COLORADO SPRINGS.

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODLAND PARK...OR 19 MILES NORTHWEST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.
  PALMER LAKE.
  MONUMENT.
  GREEN MOUNTAIN FALLS.
  CRYSTOLA.
  CHIPITA PARK.
  AIR FORCE ACADEMY.
  NORTHWESTERN COLORADO SPRINGS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Denver radar (KFTG), 91 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Teller

When
August 4, 3:28 PM MST to 5:00 PM MST
Where
Teller County, 7.8 mi NNW of Woodland Park to 7.17 mi NNW of Woodland Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.089, -105.109

Up to 3 feet of water flowed in a low water crossing near the intersection of Highway 67 and County Road 78.

Flash Flood, El Paso

When
August 4, 5:10 PM MST to 6:30 PM MST
Where
El Paso County, 2.47 mi W of Green Mtn Falls to 4.15 mi W of Green Mtn Falls
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.933, -105.066

Water to a depth of one foot was seen on roadways around the Catamount Reservoirs and Crystal Reservoir.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256502, 256503.